Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 11, NWS Green Bay, WI

June 17, 2018Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 17, 2018, 4:41 PM CDT for Vilas County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2018, 4:41 PM CDT (21:41 UTC)
Expired
Jun 17, 2018, 5:45 PM CDT
In force
64 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vilas County, WI

The radar

The Marquette radar (KMQT), 145 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 3:46 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1403 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WUUS53 KGRB 172141
SVRGRB
WIC125-172245-
/O.NEW.KGRB.SV.W.0011.180617T2141Z-180617T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
441 PM CDT SUN JUN 17 2018

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northwest Vilas County in north central Wisconsin...

* Until 545 PM CDT.

* At 440 PM CDT, a severe thunderstorm was located near Mercer, or 7
  miles north of Turtle Flambeau Flowage, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Winchester around 500 PM CDT.

Other locations impacted by this severe thunderstorm include Trout
Lake, Manitowish Waters, Presque Isle, Land O Lakes and Lac Vieux
Desert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4614 8909 4612 8904 4610 8903 4600 8993
      4630 8993
TIME...MOT...LOC 2140Z 261DEG 32KT 4618 9012 

HAIL...1.00IN
WIND...60MPH
 
$$

Eckberg
4 follow-up statements
509 
WWUS53 KGRB 172152
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
452 PM CDT SUN JUN 17 2018

WIC125-172245-
/O.CON.KGRB.SV.W.0011.000000T0000Z-180617T2245Z/
Vilas WI-
452 PM CDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL VILAS COUNTY...

At 452 PM CDT, a severe thunderstorm was located over Winchester, or
14 miles northeast of Turtle Flambeau Flowage, moving east at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe storm will be near...
  Winchester around 455 PM CDT.
  Boulder Junction around 515 PM CDT.

Other locations impacted by this severe thunderstorm include Trout
Lake, Manitowish Waters, Presque Isle, Land O Lakes and Lac Vieux
Desert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4614 8909 4612 8904 4610 8903 4600 8993
      4630 8993
TIME...MOT...LOC 2152Z 264DEG 35KT 4619 8994 

HAIL...1.00IN
WIND...70MPH
 
$$

Eckberg
836 
WWUS53 KGRB 172205
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
505 PM CDT SUN JUN 17 2018

WIC125-172245-
/O.CON.KGRB.SV.W.0011.000000T0000Z-180617T2245Z/
Vilas WI-
505 PM CDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL VILAS COUNTY...

At 504 PM CDT, a severe thunderstorm was located near Winchester, or
20 miles northeast of Turtle Flambeau Flowage, moving east at 40 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

This severe storm will be near...
  Boulder Junction around 515 PM CDT.

Other locations impacted by this severe thunderstorm include Trout
Lake, Manitowish Waters, Presque Isle, Land O Lakes and Lac Vieux
Desert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4614 8909 4612 8904 4610 8903 4600 8993
      4630 8993
TIME...MOT...LOC 2204Z 262DEG 34KT 4621 8979 

HAIL...0.75IN
WIND...70MPH
 
$$

Eckberg
217 
WWUS53 KGRB 172222
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
522 PM CDT SUN JUN 17 2018

WIC125-172245-
/O.CON.KGRB.SV.W.0011.000000T0000Z-180617T2245Z/
Vilas WI-
522 PM CDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL VILAS COUNTY...

At 522 PM CDT, a severe thunderstorm was located near Boulder
Junction, or 25 miles northwest of Eagle River, moving east at 35
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Vilas County, including the following locations... Trout
Lake, Manitowish Waters, Presque Isle, Land O Lakes and Lac Vieux
Desert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4614 8909 4612 8904 4610 8903 4600 8993
      4630 8993
TIME...MOT...LOC 2222Z 268DEG 31KT 4620 8958 

HAIL...0.75IN
WIND...60MPH
 
$$

Eckberg
009 
WWUS53 KGRB 172242
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
542 PM CDT SUN JUN 17 2018

WIC125-172250-
/O.EXP.KGRB.SV.W.0011.000000T0000Z-180617T2245Z/
Vilas WI-
542 PM CDT SUN JUN 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWEST VILAS COUNTY WILL
EXPIRE AT 545 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small 
hail, gusty winds and heavy rain are still possible through 6 pm 
with thunderstorms moving across the county. 

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Wisconsin.

LAT...LON 4614 8909 4612 8904 4610 8903 4600 8993
      4630 8993
TIME...MOT...LOC 2240Z 261DEG 32KT 4622 8938 

$$

Eckberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:23 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 17, 3:23 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
323 PM CDT Sun Jun 17 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Monday
Issued at 322 PM CDT Sun Jun 17 2018

Flood and severe weather potential are the main
concerns tonight and early Monday.

A cold front will move very slowly across the area tonight and
early Monday. Very warm and humid air ahead of the front will
provide showers and storms with the potential for producing very
heavy rains, especially given the slow movement. We added some
counties to the flash flood watch in northern counties. The main
severe storm threat should be strong winds, as temperatures aloft
are not cold for large hail. A brief tornado is not out of the
question along the front though is not expected.

There are model differences about how quickly the front and
associated showers and storms exit the area tomorrow. That will
have an effect on temperatures.

.LONG TERM...Monday Night Through Sunday
Issued at 322 PM CDT Sun Jun 17 2018

Zonal pattern at 500mb will dominate the weather pattern at the
beginning of the period. A northwest flow pattern is expected by
the weekend, allowing for low humidity and seasonable temperatures
as Canadian high pressure moves across the area. Temperatures on
some nights could fall into the 40s at our typical cold spots
across the north later this week.

The cold front will gradually push south of the area Monday
night. However, additional complexes of showers and thunderstorms
are expected which may clip our southern counties Monday night
into Tuesday before the front pushes far enough south of the
area. Canadian high pressure system should dominate the weather
pattern into Friday morning. The next chance of showers and storms
are possible next Friday into the weekend, although confidence
is low in the timing of the rain chances. Some adjustments were
made to max temperatures to account for our warmer biased sites.
Did lower minimum temperatures on a few nights later in the week
across the north to account for our typical cold spots.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 105 PM CDT Sun Jun 17 2018

Mostly VFR conditions expected until showers and
thunderstorms arrive during the late afternoon and evening hours
ahead of a cold front approaching from Minnesota. The activity
will slowly move across the area tonight and diminish from west to
east Monday. IFR conditions are possible late tonight and early
Monday. Some of the storms could produce strong winds and hail
later today.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday afternoon for WIZ005-010>013-
018-019-021-030-073.
&&

SHORT TERM.....RDM
LONG TERM......Eckberg
AVIATION.......RDM
Hazardous weather outlook, Jun 17, 3:12 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
312 PM CDT Sun Jun 17 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-182015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
312 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected across the area later this afternoon
and tonight. A few storms could become severe, especially north
of Highway 10. Damaging winds are the main severe weather threat.

A flash flood watch is in effect for much of central and northern
Wisconsin, where recent heavy rains have left the ground nearly
saturated and rivers and stream levels high.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Scattered thunderstorms are forecast for Monday morning. A few
strong storms with gusty winds and heavy rain are possible early.

There is a chance of thunderstorms on Friday into next weekend.
It is too early to determine if any of these storms would become
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ521-522-541>543-182015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
312 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Scattered thunderstorms will pose a hazard to boaters on the lake
and bay at times tonight. Dense fog is also possible at times.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There is a chance of thunderstorms into Monday, and again late in
the week.

RDM/Eckberg

In the hours before

Special weather statement, Jun 17, 3:57 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Green Bay WI
357 PM CDT SUN JUN 17 2018

WIZ005-010-018-030-035-172145-
Vilas WI-Marathon WI-Wood WI-Oneida WI-Lincoln WI-
357 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WOOD...WESTERN LINCOLN...VILAS...
WESTERN MARATHON AND WESTERN ONEIDA COUNTIES UNTIL 445 PM CDT...

At 355 PM CDT, Doppler radar was tracking scattered strong
thunderstorms from Ironwood to Winter to 10 miles southwest of
Price. Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms. The
storms are intensifying, and severe thunderstorm warnings are
possible.

Locations impacted include...
Marshfield, Lac Du Flambeau, Abbotsford, Spencer, Boulder Junction,
Pittsville, Winchester, Squirrel Lake, Babcock and Tripoli.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and north central Wisconsin.

LAT...LON 4614 8909 4613 8906 4612 8905 4564 8978
      4425 8998 4425 9032 4503 9031 4504 9020
      4512 9020 4512 9004 4598 9005 4598 8993
      4630 8993
TIME...MOT...LOC 2055Z 283DEG 56KT 4671 8965 4585 9095 4445 9113

RDM

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:08 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas63 min
Jun 16, 7:57 PM CDTSpecial Weather StatementGRBForest48 min
Jun 17, 3:57 PM CDTSpecial Weather StatementGRBVilas, Wood48 min
Jun 17, 5:47 PM CDTSevere Thunderstorm WarningGRBForest, Oneida, Vilas58 min
Jun 17, 6:03 PM CDTSpecial Weather StatementGRBLincoln, Marathon, Oneida42 min
Jun 17, 6:17 PM CDTAreal Flood WarningGRBForest, Oneida, Vilas118 min
Jun 17, 6:34 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Oneida34 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.